Arkansas, 2016

Flash Flood and Hail in Arkansas, May 12, 2016

May 12, 2016 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across northwestern Arkansas during the early morning hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across northwestern Arkansas during the early morning hours of the 12th. Hail up to quarter size and locally heavy rainfall occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 10:49 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 11, 10:49 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1149 PM CDT WED MAY 11 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will continue across much of Eastern
Oklahoma and Northwest Arkansas overnight as a cold front moves
southeast through the region. Periods of MVFR conditions will
remain possible within any precip with the better chances across
Southeast Oklahoma and Northwest Arkansas into the morning hours
Thursday. During the day Thursday...clearing conditions and
northerly winds are forecast Thursday afternoon and evening.

&&

.PREV DISCUSSION... /ISSUED 940 PM CDT WED MAY 11 2016/

DISCUSSION...
Cold front is moving slowly south across the area and has moved
southeast of Interstate 44 at this time. Elevated convection has
developed well southeast of the frontal boundary, in roughly the
same area where it occurred earlier in the day. Weak convection
has also been attempting to develop along the frontal boundary
with little success thus far.

The elevated convection from northwest Arkansas into southeast
Oklahoma should slowly increase over the next few hours, and some
of these storms will be capable of producing large hail. They may
become more surface based with time as well, which may increase
the damaging wind threat. Additional showers and storms will
likely develop near and north of the frontal boundary, but this
activity will have a lower severe weather potential.

Have made minor adjustments to overnight pops, with the rest of
the forecast looking on track at this time.

Update on the way.

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

SHORT TERM...20
LONG TERM....05

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  78  55  81 /  50  10   0   0
FSM   64  78  55  82 /  80  30   0   0
MLC   63  76  54  81 /  80  40   0   0
BVO   57  77  51  80 /  30  10   0  10
FYV   60  74  48  78 /  80  20   0   0
BYV   59  74  49  79 /  80  20   0   0
MKO   60  76  53  80 /  80  20   0   0
MIO   57  76  52  79 /  50  10   0  10
F10   61  76  54  80 /  80  20   0   0
HHW   66  77  58  80 /  70  60  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, May 11, 4:02 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT WED MAY 11 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT WED MAY 11 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OF INTERSTATE 44.
	ONSET...THIS EVENING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A COLD
FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL UP TO GOLFBALL SIZE AND
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR POSSIBLE. THE GREATEST
CHANCE FOR SEVERE STORMS WILL BE FROM SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STORMS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS AREAS TO
THE SOUTH OF INTERSTATE 40...WITH MUCH OF THIS ACTIVITY ENDING BY
LATE MORNING.

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO THE EARLY TO
MIDDLE OF NEXT WEEK...WITH WIDESPREAD THUNDERSTORM CHANCES
RETURNING BY SATURDAY. SEVERE THUNDERSTORM POTENTIAL MAY INCREASE
EARLY NEXT WEEK AS A SLOW MOVING UPPER LEVEL LOW MOVES INTO THE
SOUTHWEST UNITED STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 12, 12:53 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 AM CDT THU MAY 12 2016

ARZ001-OKZ063-120730-
BENTON AR-DELAWARE OK-
153 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EAST
CENTRAL DELAWARE COUNTIES UNTIL 230 AM CDT...

AT 153 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
JAY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GRAVETTE...                       MAYSVILLE...
LAKE EUCHA STATE PARK...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3650 9462 3650 9448 3639 9438 3632 9474
      3637 9483 3657 9462
TIME...MOT...LOC 0653Z 233DEG 16KT 3638 9471
Special weather statement, May 12, 1:05 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 AM CDT THU MAY 12 2016

ARZ019-020-029-120730-
CRAWFORD AR-SEBASTIAN AR-FRANKLIN AR-
205 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHEASTERN SEBASTIAN AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 230
AM CDT...

AT 205 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
LAVACA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHARLESTON...                     ALMA...
LAVACA...                         MULBERRY...
DYER...                           BRANCH...
BLOOMER...                        KIBLER...
CONCORD...                        VESTA...
PLEASANT HILL...                  URSULA...
PETER PENDER...                   CECIL...
MEG...                            ETNA...

THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 10 AND
26.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3539 9381 3526 9412 3541 9432 3563 9414
      3541 9381
TIME...MOT...LOC 0705Z 232DEG 19KT 3540 9418
Special weather statement, May 12, 1:14 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT THU MAY 12 2016

OKZ070-072>076-120745-
MUSKOGEE OK-PITTSBURG OK-HASKELL OK-SEQUOYAH OK-LATIMER OK-
LE FLORE OK-
214 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUOYAH...CENTRAL
PITTSBURG...NORTHWESTERN LE FLORE...NORTHWESTERN LATIMER...
SOUTHEASTERN MUSKOGEE AND HASKELL COUNTIES UNTIL 245 AM CDT...

AT 214 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF TAMAHA TO NEAR GERTY. MOVEMENT WAS
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      SALLISAW...
STIGLER...                        MULDROW...
ROLAND...                         KREBS...
VIAN...                           QUINTON...
PORUM...                          SAVANNA...
KEOTA...                          MCCURTAIN...
CROWDER...                        WHITEFIELD...
GANS...                           ALDERSON...
KINTA...                          CANADIAN...
TAMAHA...                         ASHLAND...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 293 AND
321.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3500 9609 3533 9539 3530 9535 3529 9535
      3535 9534 3554 9492 3549 9445 3547 9445
      3519 9485 3486 9568 3474 9609
TIME...MOT...LOC 0714Z 264DEG 26KT 3540 9491 3483 9631
Special weather statement, May 12, 1:16 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
216 AM CDT THU MAY 12 2016

OKZ063-068-069-120800-
ADAIR OK-CHEROKEE OK-DELAWARE OK-
216 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE...
NORTHEASTERN CHEROKEE AND NORTHWESTERN ADAIR COUNTIES UNTIL 300 AM
CDT...

AT 216 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF
SCRAPER...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST SILOAM SPRINGS...            COLCORD...
KANSAS...                         WATTS...
OAKS...                           LEACH...
SCRAPER...                        TWIN OAKS...
NATURAL FALLS STATE PARK...       BALLARD...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.

LAT...LON 3610 9455 3599 9499 3615 9507 3616 9504
      3616 9501 3618 9501 3631 9472
TIME...MOT...LOC 0716Z 244DEG 23KT 3612 9491
Special weather statement, May 12, 1:27 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CDT THU MAY 12 2016

ARZ019-020-120800-
CRAWFORD AR-FRANKLIN AR-
227 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND EAST CENTRAL
CRAWFORD COUNTIES UNTIL 300 AM CDT...

AT 227 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF
MULBERRY...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
OZARK...                          MULBERRY...
ALTUS...                          BRANCH...
DENNING...                        RATCLIFF...
WIEDERKEHR VILLAGE...             CAULKSVILLE...
TONEY...                          ALIX...
WATALULA...                       ETNA...
PLEASANT HILL...                  CRAVENS...
REDDING...                        LONELM...
JETHRO...                         BARNES...
PARADISE...                       TAFT...

THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 19 AND
42.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3533 9381 3531 9385 3532 9392 3528 9392
      3528 9393 3552 9413 3572 9373 3567 9370
TIME...MOT...LOC 0727Z 240DEG 24KT 3543 9395
Special weather statement, May 12, 1:39 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT THU MAY 12 2016

OKZ073-120815-
PITTSBURG OK-
239 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PITTSBURG COUNTY UNTIL
315 AM CDT...

AT 239 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHEAST OF SCIPIO TO 3 MILES WEST OF
WARDVILLE. MOVEMENT WAS EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      KREBS...
KIOWA...                          SAVANNA...
ALDERSON...                       ASHLAND...
BLANCO...                         HAYWOOD...
BLOCKER...                        PITTSBURG...
BACHE...                          FEATHERSTON...
ARPELAR...                        DOW...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3468 9589 3468 9609 3504 9609 3511 9540
      3503 9547 3503 9551 3498 9551 3459 9583
      3460 9588
TIME...MOT...LOC 0739Z 260DEG 28KT 3500 9588 3465 9610

The radar

The Western Arkansas radar (KSRX), 69 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Franklin

When
May 12, 1:40 AM CST to 3:40 AM CST
Where
Franklin County, 3 mi N of Cass to 1.96 mi S of Fly Gap
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.723, -93.820

Locally heavy rainfall resulted in roads being flooded across the northern portion of the county. A swift water rescue of someone stranded in the high water was necessary.

Hail, Sebastian

When
May 12, 2:00 AM CST
Where
Sebastian County, 0.84 mi ESE of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.215, -94.256

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635283, 635286.